Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 22, NWS Hastings, NE

June 19, 2018Webster County, Nebraska

NWS Hastings, NE issued this tornado warning at Jun 19, 2018, 6:15 PM CDT for Webster County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2018, 6:15 PM CDT (23:15 UTC)
Expired
Jun 19, 2018, 6:45 PM CDT
In force
30 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Webster County, NE

The radar

The Grand Island radar (KUEX), 16 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:38 PM CDTHAIL 1.54 Sw Blue Hill, NECORRECTS PREVIOUS HAIL REPORT FROM 4 SW BLUE HILL. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-177 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

431 
WFUS53 KGID 192315
TORGID
NEC181-192345-
/O.NEW.KGID.TO.W.0022.180619T2315Z-180619T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
615 PM CDT TUE JUN 19 2018

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Central Webster County in south central Nebraska...

* Until 645 PM CDT.
    
* At 615 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Inavale, or 29 miles south of
  Hastings, moving east at 10 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Red Cloud around 640 PM CDT.
  Cowles around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4006 9839 4015 9873 4035 9873 4035 9839
TIME...MOT...LOC 2315Z 269DEG 7KT 4020 9860 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Kelley
2 follow-up statements
560 
WWUS53 KGID 192329
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
629 PM CDT TUE JUN 19 2018

NEC181-192345-
/O.CON.KGID.TO.W.0022.000000T0000Z-180619T2345Z/
Webster NE-
629 PM CDT TUE JUN 19 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR CENTRAL
WEBSTER COUNTY...
    
At 629 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cowles, or 27 miles south of Hastings, moving east
at 20 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Cowles around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4006 9839 4015 9873 4035 9873 4035 9839
TIME...MOT...LOC 2329Z 260DEG 15KT 4021 9853 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Kelley
765 
WWUS53 KGID 192334
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
634 PM CDT TUE JUN 19 2018

NEC181-192345-
/O.CON.KGID.TO.W.0022.000000T0000Z-180619T2345Z/
Webster NE-
634 PM CDT TUE JUN 19 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR CENTRAL
WEBSTER COUNTY...
    
At 633 PM CDT, a severe thunderstorm capable of producing a tornado 
was located west near Cowles, or 26 miles south of Hastings, moving 
east at 20 mph. Another storm capable of producing a tornado was 
southeast of Cowles. Another tornado warning may be needed shortly 
for eastern Webster county.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Cowles around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4006 9839 4015 9873 4035 9873 4035 9839
TIME...MOT...LOC 2333Z 260DEG 15KT 4021 9851 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Kelley

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 19, 1:55 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 19, 1:55 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
155 PM CDT Tue Jun 19 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 149 PM CDT Tue Jun 19 2018

Attention remains on the potential for severe weather and heavy
rain/flooding this evening and tonight. The weather pattern remains
active with a potent closed upper low edging east of the northern
Rockies with a lead shortwave lifting out of the base of the trough
across CO, which will interact with a frontal boundary across the
plains later today/tonight. The surface boundary this morning was
oriented from southeast CO, northeast to KHYS to K61 to KLNK and the
front has lifted a little farther to the north early this
afternoon.

Short term models suggest a couple areas for storm development, with
the first round of storms initiating along the front across western
KS/southwest Neb with continued development along the boundary
through the evening.  While to the west, convection over Wyoming is
expected to sustain and reach our area after dark and move through
during the overnight hours. The environment will be favorable for
strong to severe storms especially focused along the boundary for
our southern zones, as instability averages 2500 j/kg with
effective shear around 30kts. The primary storm threats will be
large hail and damaging winds, however an isolated tornado cannot
be ruled out through the evening.

Heavy rainfall and the potential for flooding is the next concern
from the storms with precipitable water values of 1.5" to 1.75"
which are 150 to 200 percent of normal for this time of year. While
it's been fairly dry for most areas, the precipitation rates and
amounts from the storms is a concern. The Belgrade area picked up
1.5" of rain in just 20 minutes this morning and rainfall rates of 1
to 2 inches an hour may be realized. Given the potential for heavy
rain and flooding, the flash flood watch has been expanded farther
north along the boundary where confidence in heavy rain potential is
higher. Rain amounts across our central zones is a little more
uncertain, in between or on the northern edge of convection in the
evening and on the southern end of the high plains storms tonight.

Showers and thunderstorms may be ongoing/linger into the day
Wednesday or redevelop under the influence of the mid/upper low
pressure system across the plains, but severe weather chances
diminish and focus along the frontal boundary to our east. We've
been talking about the arrival of cooler weather for awhile now, and
temps Wednesday will reflect the post frontal airmass with highs in
the 70s to low 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 149 PM CDT Tue Jun 19 2018

Models are not in complete agreement on the progression of the upper
low across the plains on Thursday with the NAM the slowest and
farthest south and west, tracking the system through eastern KS vs
Kansas City area on other models. Regardless, on the back side of
the system, wraparound showers will remain possible through the
day. Thursday will also see a continuation of the cool conditions
with highs mainly 70 to 75 degrees, and as previous shift
mentioned, gusty north winds may make it feel even cooler.

Friday is still shaping up to be dry in between weather systems in
shortwave ridging/rising heights behind the departing upper low.
Temps will recover to some degree, but still below normal in the 70s
to low 80s. The pattern turns active again Friday night and
continues through the weekend and into next week as a series of
shortwave troughs cross the Central Plains. While each day will
not be a rainout, multiple chances for showers and storms exist,
providing the chance for beneficial rains.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1212 PM CDT Tue Jun 19 2018

Complicated TAF period with low clouds this morning at IFR, which
have recently raised to MVFR. Generally expect MVFR clouds through
the day with chances for showers and storms increasing heading
into the evening and overnight hours. Strong to severe storms are
possible, with hail/wind the primary hazards. Brunt of precip
should move east of the terminals Wednesday morning with low cloud
remaining possible into the daylight hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Wednesday morning for NEZ076-077-
     082>087.

KS...Flash Flood Watch through Wednesday morning for KSZ005>007-
     017>019.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, Jun 19, 1:48 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
148 PM CDT Tue Jun 19 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
148 PM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This afternoon and Tonight.

Strong to severe thunderstorms are possible today, primary from 4
pm and into the overnight hours. The storms will be capable of
producing large hail the size of ping pong balls and damaging
winds to 70 mph. In addition, an isolated tornado cannot be ruled
out, primarily southwest of the tri-cities.

Areas of heavy rainfall accompanying the storms may lead to
localized flooding. A flash flood watch is in effect for all of
north central Kansas and locations south of a line from Cambridge
to Clay Center and Geneva, Nebraska.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Except for the daytime of Friday, there are intermittent chances
for thunderstorms each day through Monday. Severe weather is
unlikely Wednesday through Friday, and it is too early to
accurately evaluate the severe risk into the weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jun 19, 5:19 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
519 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             DESHLER                 40.14N 97.72W
06/19/2018  M0.75 INCH       THAYER             NE   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL.

&&

THIES
Special weather statement, Jun 19, 5:36 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
536 PM CDT TUE JUN 19 2018

KSZ007-019-192300-
Jewell KS-Mitchell KS-
536 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL AND
SOUTHWESTERN JEWELL COUNTIES UNTIL 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Downs to near Cawker City. Movement was
northeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Cawker City, Glen Elder and Ionia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 3939 9843 3946 9849 3957 9849 3957 9851
      3969 9851 3977 9839 3950 9814
TIME...MOT...LOC 2236Z 239DEG 21KT 3957 9852 3948 9842

Fay
Local storm report, Jun 19, 5:39 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             DESHLER                 40.14N 97.72W
06/19/2018  E1.00 INCH       THAYER             NE   PUBLIC

            REPORT VIA TWITTER.

&&

THIES
Local storm report, Jun 19, 5:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FUNNEL CLOUD     2 S HUNTLEY             40.19N 99.29W
06/19/2018                   HARLAN             NE   EMERGENCY MNGR

&&

THIES
Local storm report, Jun 19, 5:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             4 N ALMA                40.16N 99.36W
06/19/2018  E0.88 INCH       HARLAN             NE   PUBLIC

            PUBLIC REPORT RELAYED THROUGH EM.

&&

THIES
Local storm report, Jun 19, 5:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
559 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 NE DESHLER            40.16N 97.70W
06/19/2018  M1.00 INCH       THAYER             NE   FIRE DEPT/RESCUE

&&

THIES

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:02 PM CDTSevere Thunderstorm WarningGIDFranklin16 min
Jun 18, 8:37 PM CDTSpecial Weather StatementGIDAdams23 min
Jun 18, 8:56 PM CDTSpecial Weather StatementGIDNuckolls34 min
Jun 18, 9:40 PM CDTSpecial Weather StatementGIDNuckolls, Thayer50 min
Jun 18, 9:50 PM CDTSpecial Weather StatementGIDFillmore25 min
Jun 19, 3:10 AM CDTFlash Flood WatchGIDFranklin, Furnas, Harlan, Webster11 hr
Jun 19, 5:42 AM CDTSpecial Weather StatementGIDGreeley48 min
Jun 19, 6:05 AM CDTSpecial Weather StatementGIDGreeley25 min
Jun 19, 6:34 AM CDTSpecial Weather StatementGIDNance26 min
Jun 19, 6:47 AM CDTSevere Thunderstorm WarningGIDNance28 min
Jun 19, 1:45 PM CDTFlash Flood WatchGIDClay, Fillmore, Franklin, Furnas, Harlan, Nuckolls and 2 more14 hr
Jun 19, 3:41 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer49 min
Jun 19, 4:13 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper47 min
Jun 19, 4:27 PM CDTSevere Thunderstorm WarningGIDThayer33 min
Jun 19, 4:32 PM CDTAreal Flood AdvisoryGIDThayer3 hr
Jun 19, 4:37 PM CDTTornado WarningGIDFurnas, Gosper38 min
Jun 19, 4:51 PM CDTAreal Flood AdvisoryGIDFurnas, Gosper, Phelps3 hr
Jun 19, 5:04 PM CDTSevere Thunderstorm WarningGIDHarlan41 min
Jun 19, 5:11 PM CDTTornado WarningGIDFranklin, Harlan, Kearney, Phelps34 min
Jun 19, 5:19 PM CDTSevere Thunderstorm WarningGIDThayer41 min
Jun 19, 5:29 PM CDTTornado WarningGIDHarlan31 min
Jun 19, 5:44 PM CDTSevere Thunderstorm WarningGIDFranklin, Kearney46 min
Jun 19, 5:54 PM CDTTornado WarningGIDFranklin, Harlan36 min
Jun 19, 5:57 PM CDTSevere Thunderstorm WarningGIDThayer48 min
Jun 19, 6:24 PM CDTAreal Flood AdvisoryGIDHarlan3 hr
Jun 19, 6:27 PM CDTTornado WarningGIDFranklin, Webster33 min
Jun 19, 6:31 PM CDTFlash Flood WarningGIDThayer6 hr
Jun 19, 6:36 PM CDTTornado WarningGIDWebster24 min

Nearby

Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.